Alert archive / Oklahoma / Red Flag Warnings in 2023

Red Flag Warning 1, NWS Tulsa, OK

February 28, 20235 counties in Oklahoma

NWS Tulsa, OK issued this red flag warning at Feb 28, 2023, 1:10 PM CST for 5 counties in Oklahoma. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 28, 2023, 1:10 PM CST (19:10 UTC)
Expired
Feb 28, 2023, 8:00 PM CST
In force
7 hr
Issued by
NWS Tulsa, OK

Counties Creek County, OK, Nowata County, OK, Pawnee County, OK, Tulsa County, OK, Washington County, OK

The radar

The Tulsa radar (KINX), 53 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 7.2 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2023-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2023-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -73 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3397 m above ground
0-6 km bulk shear
85 kt
0-1 km storm-relative helicity
-73 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

586 
WWUS84 KTSA 281910
RFWTSA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tulsa OK
110 PM CST Tue Feb 28 2023


OKZ054>056-059-060-064-010200-
/O.NEW.KTSA.FW.W.0001.230228T1910Z-230301T0200Z/
Osage-Washington OK-Nowata-Pawnee-Tulsa-Creek-
110 PM CST Tue Feb 28 2023

...RED FLAG WARNING IN EFFECT UNTIL 8 PM CST THIS EVENING FOR
VERY DRY AND WINDY CONDITIONS FOR PARTS OF NORTHEAST OKLAHOMA...

The National Weather Service in Tulsa has issued a Red Flag
Warning, which is in effect until 8 PM CST this evening. 

* AFFECTED AREA...IN Oklahoma, Osage, Washington, Nowata, 
  Pawnee, Tulsa, and Creek counties. 

* WIND...Southwest winds 10 to 20 mph with gusts around 25 mph.

* HUMIDITY... Minimum afternoon values between 15 and 25 percent.

* TEMPERATURE.. Middle to upper 70s 

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that a dangerous combination of weather
conditions and dry vegetation is expected within 24 hours,
favoring rapid growth and spread of any wildfires. The primary
weather factors include stronger winds, lower humidities, and
warmer temperatures.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this red flag warning went out at Feb 28, 11:18 AM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Feb 28, 11:18 AM CST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1118 AM CST Tue Feb 28 2023

...New AVIATION...

.SHORT TERM...
(The rest of today )
Issued at 1022 AM CST Tue Feb 28 2023

Warm afternoon on tap across the forecast area with mid to upper 70s
expected. Winds will not be especially strong this afternoon, but a
few gusts between 20-25 mph will be possible across NE OK where fire danger
will be highest. Meeting wind criteria will be marginal and brief, so will
continue with the Fire Danger Statement that was issued earlier and hold
off on any Red Flag Warning for now.  First period elements are in line with
12z RAOBS and latest trends, so no update is planned at this time.

&&

.LONG TERM...
(Tonight through Monday)
Issued at 338 AM CST Tue Feb 28 2023

Weak boundary forecast to push back south tonight and Wednesday and
stall near the Red River. Some storms remain possible along the
front Wednesday afternoon and evening as some lead shortwave
energy within increasing southwest flow aloft moves across the
Southern Plains.

Attention turns to yet another potent Pacific upper low, which is
expected to round the base of longwave western CONUS trough and
into the Southern Plains by Thursday evening. Strengthening warm
advection north of the frontal boundary likely to result in
widespread precip developing Thursday, with reactively steep
lapse rates resulting in considerable elevated instability and a
few embedded strong thunderstorms possible. While there remain a
good deal of uncertainty regarding the eventual northward push of
the warm sector Thursday afternoon and evening, the overall trend
in guidance has been more to the north and west, thus placing
parts of southeast OK and west central AR within a very moist and
deeply sheared airmass, with all modes of severe weather possible
in this scenario. The deep plume of moisture also will result in
potential for heavy rainfall and some flooding potential over much
of the area southeast of I-44.

As the low moves northeast, wrap around precip will continue to
affect the area, with at least an outside chance of enough
cooling of the atmospheric column for at least a mix of some snow
Thursday night into Friday morning closer to the core of the upper
low, though at this time the threat of accumulating snow still
appears minimal.

After a bit of a cool down Friday, temperatures will rebound
into early next week.

&&

.AVIATION...
(18Z TAFS)
Issued at 1115 AM CST Tue Feb 28 2023

VFR cigs will be on the increase late in the period, and lower
mainly across across SE OK and WC AR but remain at or above 3kft.
Remaining elements will prevail as VFR through the period at
all sites.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   43  64  44  60 /   0  10  10  80
FSM   50  70  54  69 /   0  30  20  90
MLC   51  68  52  72 /   0  20  20  90
BVO   38  63  37  55 /   0  10   0  80
FYV   50  68  48  65 /   0  20  10  90
BYV   51  66  47  60 /   0  20  10  90
MKO   48  64  47  67 /   0  10  10  90
MIO   43  62  42  57 /   0  10  10  80
F10   47  64  47  68 /   0  10  10  80
HHW   55  69  58  72 /  10  50  30  90

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...23
LONG TERM....14
AVIATION...23
Hazardous weather outlook, Feb 28, 12:45 PM CST, 25 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
1245 PM CST Tue Feb 28 2023

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011115-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
1245 PM CST Tue Feb 28 2023

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.

FIRE WEATHER DANGER.
	RISK...Limited.
	AREA...Northeast Oklahoma.
	ONSET...Afternoon.

DISCUSSION...
Warm and very dry air this afternoon will combine with southwest
winds gusting around 20 mph at times, thus resulting in near
critical fire spread rates across northeast Oklahoma. Areas to the
west of Highway 75 and north of Highway 412 that have received less
rainfall recently will see the greatest risk.

A Fire Danger Statement has been issued for today.
See OKCRFDTSA for details.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
WEDNESDAY...Thunderstorm Potential.
THURSDAY...Severe Thunderstorm Potential...High Wind Potential
        ...Heavy Rain Potential.
FRIDAY...High Wind Potential.
SATURDAY...No Hazards.
SUNDAY AND MONDAY...High Wind Potential.

EXTENDED DISCUSSION...
A few thunderstorms are possible along a frontal boundary from
southeast Oklahoma into west central Arkansas Wednesday afternoon.
Severe weather is not expected.

A more substantial threat for severe weather and heavy rainfall is
expected Thursday, especially across southeast Oklahoma and west
central Arkansas during the afternoon and evening hours. All
modes of severe weather may be possible during this time.

Gusty northwest winds will occur behind the system Friday. There
is a slight chance of rain turning to snow for portions of
northeast OK and northwest AR early Friday morning but no impacts
are expected at this time.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
Continue to monitor forecast for severe weather potential for
Thursday.

weather.gov/tulsa contains additional information.

Nearby

Red Flag Warnings in Oklahoma, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.